Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 21, NWS Rapid City, SD

June 23, 1998Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 23, 1998, 7:51 PM MDT for Pennington County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 7:51 PM MDT (01:51 UTC)
Expired
Jun 23, 1998, 8:25 PM MDT
In force
34 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
2.1
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WFUS1 KRAP 240150 RRA
TORRAP
SDC103-240225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
751 PM MDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PENNINGTON COUNTY IN WESTERN SOUTH DAKOTA

* UNTIL 825 PM MDT

* AT 750 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 10 MILES WEST OF CREIGHTON... MOVING EAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CREIGHTON BY 810 PM MDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

AB/MM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 10:03 AM MDT, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 23, 10:03 AM MDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 AM MDT TUE JUN 23 1998

VSBL STLT SHOWS ACCAS FLD DEVLOPED INTO -TSRA FROM ECNTRL WY INTO
SCNTRL SD. RUC2 SHOWS INCREASING INSTABILITY AS HEATING CONTINUES IN
MO CLEAR SKIES N OF CONVECTION. COMBINATION OF U70 TO AROUND 80
TEMPS AND DWPTS A60 SHOULD PRODUCE CAPES IN THE 2500 TO 3000 J/KG
RANGE BY THIS AFTERNOON. RUC2 WANTS STORMS TO REALLY TAKE OFF AS THE
ACCAS LINE MAKES IT TO THE BLK HLS BY EARLY AFTERNOON. THIS LOOKS
REASONABLE. EARLY ON WOULD LOOK FOR MULTICELL STORMS AS SHEAR WILL
BE A LITTLE LACKING...BUT BY MID TO LATE AFTERNOON AS CAPE AND SHEAR
INCREASE SUPERCELLS WILL BE A GOOD POSSIBILITY. AS FAR AS HEAVY RAIN
POTENTIAL OVR BLK HLS...MULTICELL MOTION OUGHT TO BE NE AT 15-20 KTS
AND SUPERCELL MOTION...IF IT COMES TO THAT...SHOULD BE E AT 10 TO 15
KTS. THIS SHOULD LIMIT HEAVY RAIN POTENTIAL...BUT WILL HAVE TO WATCH
FOR THE ROGUE TSRA WITH SLOWER MOVEMENT POSSIBLY DUE TO TERRAIN
INTERACTIONS OVR BLK HLS.

.UNR...NONE.
BAILEY

In the hours before

Local storm report, Jun 23, 6:33 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE JUN 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    10 NNW (RCA)ELLSWORTH AFB RAPID CITY
                                     SD    TORNADO
06/23/98   MEADE                           THIN ROPE TORNADO.
                                           ESTIMATED 150 YARDS
                                           WIDE AT THE BASE.
Local storm report, Jun 23, 6:33 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE JUN 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    10 NNW (RCA)ELLSWORTH AFB RAPID CITY
                                     SD    TORNADO
06/23/98   MEADE                           THIN ROPE TORNADO.
                                           ESTIMATED 150 YARDS
                                           WIDE AT THE BASE.
Local storm report, Jun 23, 6:55 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT TUE JUN 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    6 N (RCA)ELLSWORTH AFB RAPID CITY
                                     SD    TORNADO
06/23/98   MEADE                           REPORTED BY NUMEROUS
                                           SPOTTERS...STILL ON THE
                                           GROUND AT 1855 UTC.

ZEITLER
Local storm report, Jun 23, 6:55 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT TUE JUN 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    6 N (RCA)ELLSWORTH AFB RAPID CITY
                                     SD    TORNADO
06/23/98   MEADE                           REPORTED BY NUMEROUS
                                           SPOTTERS...STILL ON THE
                                           GROUND AT 1855 UTC.

ZEITLER
Local storm report, Jun 23, 7:16 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT TUE JUN 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    5 N OLSONVILLE            SD    TORNADO
06/23/98   TODD                            REPORTED TO ROSEBUD
                                           POLICE.

ZEITLER
Local storm report, Jun 23, 7:16 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT TUE JUN 23 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    5 N OLSONVILLE            SD    TORNADO
06/23/98   TODD                            REPORTED TO ROSEBUD
                                           POLICE.

ZEITLER

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:21 PM MDTSevere Thunderstorm WarningUNRTodd49 min
Jun 23, 6:27 PM MDTTornado WarningUNRMeade33 min
Jun 23, 6:44 PM MDTSevere Thunderstorm WarningUNRMellette46 min
Jun 23, 6:56 PM MDTTornado WarningUNRMeade34 min
Jun 23, 7:02 PM MDTTornado WarningUNRTodd33 min
Jun 23, 7:13 PM MDTTornado WarningUNRTripp32 min
Jun 23, 7:30 PM MDTTornado WarningUNRMeade30 min
Jun 23, 7:41 PM MDTSevere Thunderstorm WarningUNRTripp49 min
Jun 23, 8:19 PM MDTSevere Thunderstorm WarningUNRTripp36 min
Jun 23, 8:24 PM MDTTornado WarningUNRPennington31 min
Jun 23, 8:59 PM MDTTornado WarningUNRHaakon, Jackson, Pennington46 min
Jun 24, 5:02 PM MDTSevere Thunderstorm WarningUNRTripp33 min
Jun 24, 5:50 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River45 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.